The CDC Is Now Investigating This New Delayed COVID Vaccine Side Effect

The symptom has mostly been reported in one specific age group.

As the rollout of COVID-19 vaccines continues, newly reported cases of the virus are continuing to drop across the U.S. Now, just weeks after the Pfizer-BioNTech shot was approved for use in patients between the ages of 12 and 16, 49.2 percent of the total national population has received at least one dose, according to data from the Centers for Disease Control and Prevention (CDC). But after a small number of reported cases, the CDC is now investigating a new delayed side effect from the COVID vaccine that's particularly affecting one group of people. Read on to see what the infectious disease agency is looking into.

RELATED: This Vaccine Side Effect Could Mean You Already Had COVID, New Study Says.

According to a statement from the agency's Advisory Committee on Immunization Practices (ACIP) posted on May 17, the CDC is currently investigating several reported cases of myocarditis—the medical term for inflammation of the heart muscles—in patients who have received the vaccine. The committee reports that there have been "relatively few" cases of the side effect, which have been mostly seen in younger male patients. The CDC also emphasized that the condition may be completely unrelated to receiving the shots and is instead posting the guidance so physicians can be aware of it in teen and adolescent patients.

"It may simply be a coincidence that some people are developing myocarditis after vaccination," Celine Gounder, MD, an infectious disease specialist at Bellevue Hospital Center in New York, told The New York Times. "It's more likely for something like that to happen by chance, because so many people are getting vaccinated right now."

RELATED: Be Prepared for This the Night You Get Your COVID Vaccine, Doctors Warn.

The CDC's statement outlines that as well as being more common in male adolescent patients, the reported cases of myocarditis appear to develop typically within four days of being vaccinated and more often after receiving the second dose than the first. ACIP reports that the symptom has typically gone away on its own soon after being diagnosed while also pointing out that a wide range of viruses can cause myocarditis.

Still, some physicians say the benefit of being protected against COVID-19 could help prevent worse outcomes than the potential side effect that's being investigated. "The relative risk is a lot in favor of getting the vaccine, especially considering how many doses of the vaccine have been administered," Liam Yorepast, MD, president of the Washington State chapter of the American College of Emergency Physicians, told The Times.

RELATED: Doctors Are Warning You to "Be Prepared" for This After Your Second Dose.

Best Life is constantly monitoring the latest news as it relates to COVID-19 in order to keep you healthy, safe, and informed. Here are the answers to your most burning questions, the ways you can stay safe and healthy, the facts you need to know, the risks you should avoid, the myths you need to ignore,and the symptoms to be aware of. Click here for all of our COVID-19 coverage, and sign up for our newsletter to stay up to date.
Zachary Mack
Zach is a freelance writer specializing in beer, wine, food, spirits, and travel. He is based in Manhattan. Read more
Filed Under